Alert archive / Wyoming / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 76, NWS Riverton, WY

August 23, 2007Sweetwater County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 23, 2007, 4:55 PM MDT for Sweetwater County, Wyoming. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2007, 4:55 PM MDT (22:55 UTC)
Expired
Aug 23, 2007, 5:30 PM MDT
In force
35 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 134 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2007-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2007-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-117 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 232256
SVRRIW
WYC037-232330-
/O.NEW.KRIW.SV.W.0076.070823T2255Z-070823T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
455 PM MDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SWEETWATER COUNTY IN SOUTH CENTRAL WYOMING...

* UNTIL 530 PM MDT

* AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CHAIN LAKES...OR ABOUT 37 MILES WEST OF
  RAWLINS...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAIN LAKES BY 500 PM MDT...

DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4207 10794 4188 10795 4181 10751 4205 10751

$$

MCDONALD
1 follow-up statement
000 
WWUS55 KRIW 232331
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
531 PM MDT THU AUG 23 2007

WYC037-232341-
/O.EXP.KRIW.SV.W.0076.000000T0000Z-070823T2330Z/
SWEETWATER WY-
531 PM MDT THU AUG 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SWEETWATER COUNTY
HAS BEEN ALLOWED TO EXPIRE AT 530 PM MDT...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. 
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

ALTHOUGH THE WARNING HAS BEEN ALLOWED TO EXPIRE...THUNDERSTORMS WITH
SMALL HAIL...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING WILL STILL
BE POSSIBLE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4207 10794 4188 10795 4181 10751 4205 10751

$$

MCDONALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:31 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 23, 2:31 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
231 PM MDT THU AUG 23 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY
CONVECTION IS OCCURRING OVER THE AREA AS INSTABILITY IS INCREASING.
A SHORTWAVE IS EVIDENT ON SATL PICS WITH SOME UPPER LEVEL DIVERGENCE
FORECASTED AS THE WAVE MOVES INTO THE ROCKIES TONIGHT. HAVE RAISED
THE PRECIP CHANCE OVER THE NORTH AND NORTHEAST ZONES TONIGHT THRU
12Z FRIDAY. WOULD EXPECT THE ACTIVITY TO END IN THE WEST AND
CENTRAL AROUND MIDNIGHT. ON FRIDAY THE SHORTWAVE COULD STILL BRING
SOME SHOWERS TO THE NE ZONES UNTIL 18Z...THEN THE DRYING SHOULD WORK
INTO THAT AREA...WITH COOL HIGHS. REST OF THE REGION WILL BE DRY
FRIDAY WITH WARMER HIGHS THAN TODAY. WEST NORTHWEST FLOW FOR
SATURDAY WITH DRY WEATHER AND LIGHT WIND. HIGH TEMPS WILL WARM AS
WELL. ON SUNDAY THE RIDGE AXIS WILL PASS THROUGH WY WITH A WEST
SOUTHWEST FLOW ALOFT AND LEE TROF FORMING. THIS WILL BRING SOME
WIND TO THE FAVORED AREAS OF THE CENTRAL AND SOUTH. WARMER AS WELL
ON SUNDAY WITH ONLY ISOLATED AFTERNOON STORMS OVER THE NW ZONES.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
MEDIUM-RANGE MODELS CONTINUE TO SHOW DECREASING SPREAD IN HANDLING
ENERGY MOVING ACROSS GULF OF ALASKA THIS MORNING. THUS FOR THIS
PERIOD UPPER TROUGH WILL MOVE ACROSS THE NORTHERN ROCKIES SUNDAY
NIGHT AND MONDAY. SOME SHOWERS AND THUNDERSTORMS MAY CLIP THE
YELLOWSTONE NATIONAL PARK AREA WITH SURFACE COLD FRONT PUSHING
ACROSS THE AREA SUNDAY NIGHT AND MONDAY. UPPER RIDGE THEN BUILDS
INTO THE INTERIOR WEST BEHIND THIS TROUGH WITH GFS SHOWING SOME
SUB-TROPICAL MOISTURE ALONG WITH EMBEDDED DISTURBANCES ROTATING
THROUGH THE GREAT BASIN ACROSS SOUTHERN WYOMING. THUS...THE BEST
CHANCES OF THUNDERSTORMS TUESDAY THROUGH THURSDAY WILL BE
PRIMARILY ALONG AND SOUTH OF A CPR-RKS LINE. ABOVE NORMAL
TEMPERATURES SUNDAY WILL BE FOLLOWED BY NEAR OR SLIGHTLY ABOVE
NORMAL TEMPERATURES TO CLOSE OUT AUGUST 2007.

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...MOST NUMEROUS
IN AND NEAR THE MOUNTAINS...WITH A FEW LINGERING SHOWERS OVERNIGHT.
VISIBILITIES COULD BRIEFLY DROP BELOW 3 STATUTE MILES IN HEAVY RAIN
AT THE SURFACE NEAR THE THUNDERSTORMS...AREAS THAT RECEIVE HEAVY
RAIN THIS EVENING CAN EXPECT IFR CONDITIONS IN THE LOWER VALLEYS
WITH LOW CEILINGS AND VISIBILITY IN AREAS OF FOG LATER TONIGHT AND
FRIDAY MORNING.  WESTERLY FLOW WILL DECREASE MOISTURE ACROSS THE
AREA ON FRIDAY LIMITING THUNDERSTORMS TO ISOLATED COVERAGE.

&&

.FIRE WEATHER...SHOWERS AND STORMS WILL OCCUR THIS EVENING OVER THE
FIRE ZONES WITH THE BEST COVERAGE OVER THE NORTH AND EAST ZONES.
SHOWERS WILL OCCUR OVER THE NORTH AND EAST ZONES AFTER MIDNIGHT
WHILE THE REST OF THE AREA SEES DECREASING CLOUDS. SOME SHOWERS
WILL PERSIST OVER THE NORTHEAST FIRE ZONES FRIDAY MORNING...WITH
SOME DRYING IN THE AFTERNOON. ELSEWHERE FRIDAY...DRY WEATHER WILL
OCCUR WITH A MOSTLY SUNNY SKY. THE DRYING TREND WILL CONTINUE INTO
SATURDAY AND SUNDAY WITH WARMING TEMPERATURES AND LOWER AFTERNOON
HUMIDITY. THE WIND WILL INCREASE SOME ON SUNDAY WITH A LEE SIDE
TROUGH FORMING. THERE MAY BE SOME CONCERN ON SUNDAY IN THE
SOUTHERN FIRE ZONES DUE TO CRITICAL DRY FUELS. WILL ADDRESS THIS
IN THE COMING DAYS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...AEM
AVIATION...C.BAKER
FIRE WEATHER...AR
Hazardous weather outlook, Aug 23, 5:00 AM MDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU AUG 23 2007

WYZ001>020-022>030-241100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
WYOMING THIS AFTERNOON AND EVENING IN ADVANCE OF A STRONG UPPER LEVEL
LOW PRESSURE SYSTEM. THE MAIN CONCERN WITH THESE STORMS WILL BE
SEVERE WIND GUSTS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE IN
STRONGER STORMS. THE STRONGEST THUNDERSTORMS WILL DEVELOP FROM
SWEETWATER COUNTY TO SOUTHERN NATRONA COUNTY FROM EARLY AFTERNOON
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BREEZY...WARMER AND DRIER CONDITIONS ON SUNDAY MAY BRING A RETURN TO
CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF WEST AND CENTRAL
WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.
PLEASE REPORT WINDS GUSTS GREATER THAN 40 MPH AND ANY HAIL TO THE
NATIONAL WEATHER SERVICE.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:14 PM MDTSevere Thunderstorm WarningRIWNatrona16 min
Aug 23, 4:29 PM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie61 min
Aug 23, 4:41 PM MDTSevere Thunderstorm WarningRIWSweetwater64 min
Aug 23, 5:30 PM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie60 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.